I'm a 23 year old very healthy female.
A few months ago I went to get my wisdom teeth removed under sedation. They injected me with fentanyl and midazolam. I had a very bad reaction and would not sedate and a kind of brief psychosis. I know now that I cannot have benzos at all. I want a breast augmentation later on. Is propofol going to be okay for me? What can I do for sedation?
Hi Katya! Yes, you can have your breast augmentation! Benzodiazepines can sometimes cause a side effect like you experienced. Just avoid all benzodiazepines. Propofol is A-OK. Make sure your surgeon uses a qualified anesthesia provider to induce general anesthesia with propofol and secure airway with endotracheal tube. Post op care should include short term analgesia for 3 days but NO sedation. Good luck! ❤️
Thank you so much for replying!
Hi Katya. Thank you for your question. I am sorry to hear you had such a horrible experience with removing your wisdom teeth. The good news is that there are definitely means to have general anesthesia without benzodiazepines and that you can proceed with a breast augmentation or other surgery in the future. Make sure your anesthesia provider is certified and is aware of your previous history and they will create a plan for you. Best of luck!
Dr. Katerina Gallus MD FACS
Thank you I appreciate it so much!
Hello, it is certainly possible to have general anesthesia without benzodiazepines for the augmentation. Make sure you have an MD anesthesiologist caring for you, not just a nurse anesthetist. It also may be wise to have it done in a hospital setting rather than office, and have a medical evaluation beforehand, to determine what caused the previous reaction. I think general anesthesia is a wiser choice for the surgery. Best wishes.
Thank you for your reply! Do you know of how they would go about evaluating what caused my pradoxical reaction to midazolam? I have asked the surgeon and he would not see or speak to me himself. It was a very bad reaction and I was traumatized for weeks. I am very curious how go go about evaluating what happened. Thank you so much !
I think the best place to start would be with an allergist ( MD) evaluation. They can test to see if you had an allergic reaction. Don't just assume it was the midazolam although it is a likely culprit. I would also request a copy of your records including the anesthesia record from your oral surgeon for the doctor to review. If you received any IV antibiotics that sometimes is an issue also. You are welcome!
Thank you for sharing your question and I am sorry to hear of your side effects. You can still safely have a breast augmentation performed without the use of benzodiazepines but be sure to mention this during your anesthesia consultation. Hope this helps.